Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 80, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 3, 2022, 4:19 PM EDT for Cass County, Saint Joseph County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2022, 4:19 PM EDT (20:19 UTC)
- Expired
- Aug 3, 2022, 5:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:39 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 3, 2:39 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
239 PM EDT Wed Aug 3 2022
.SYNOPSIS...
Issued at 238 PM EDT Wed Aug 3 2022
Showers and thunderstorms are expected late this afternoon into this
evening. Storms could produce damaging winds and locally heavy rain,
mainly in areas northwest of US 24. There are lingering chances for
spotty showers overnight through Friday.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 238 PM EDT Wed Aug 3 2022
Scattered surface based convection is beginning to fire along a
composite outflow boundary in northeast/central IL as of this
writing. Impressive MLCAPE and DCAPE values in advance of this
activity and an eastward advancing MCV near the WI/IL border
will allow storms to survive into areas along and northwest of
the US 24 from nw to se btw 4-8 pm EDT. Lacking vertical
shear/flow will limit organization with storms likely exhibiting
pulse/multi-cellular characteristics and brief linear segments.
Water loading and DCAPE's in excess of 1200 j/kg make iso-sct
damaging winds the primary threat with wet microbursts. The
outflow will likely outpace any linear segment(s) with storm
activity probably diminishing once reaching the US 24 corridor.
Areas of rain and chances for embedded thunder will likely linger
into tonight and Thursday morning, though coverage and intensity
should lessen locally with better prospects for swaths of heavy rain
and minor flooding focused more across central IL and west-central
IN. This heavier rain may clip our far southwest (White/Cass Ct)
this evening into the early overnight.
Ample boundary layer moisture and uptick in diurnal buoyancy should
allow for greater shower/iso storm coverage by Thursday afternoon
near the stalled frontal zone, best chances along and southeast of
US 24. Pockets of locally heavy rain will be the primary concern
given slow moving cells and 2" PWATs. Also, cannot rule out a PM
funnel cloud where surface convergence/vorticity is maximized under
reduced flow aloft.
&&
.LONG TERM...(Thursday Night through Wednesday)
Issued at 238 PM EDT Wed Aug 3 2022
Muggy and mainly dry summer weather is expected Friday into the
weekend as ridging through the column briefly builds east-northeast
into the central Great Lakes. This will force the persistent low-mid
level trough axis and better prospects for rain into the Ohio Valley
during this time. However, ample boundary layer moisture and
building diurnal instability within the lingering deformation axis
may be enough to generate a few spotty PM showers/storms each day,
best chances southeast of US 24.
Ridging does break down as the next northern stream shortwave drops
a slow moving cold front through the area later Sunday into Monday
per a ensemble/deterministic model consensus. This front will provide
the next decent chance for showers/storms during these periods,
with cooler/less humid conditions in its wake Tuesday into
Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1251 PM EDT Wed Aug 3 2022
Convection from MI-WI-IL continues through the evening. Outflow
evident on satellite/radar will be the primary focus over the NW
portion of the forecast area. Mixing out will occur rapidly
between 18 and 21Z with rapid convective development along and to
the northwest of the aforementioned outflow. This will help feed
additional outflow/convection through 00Z at KSBN. Some question
as to how far southeast the deeper convection will drive and have
left KFWA out of the stronger/deeper convection. Still expect to
see isold/sct TSRA.
Stratus fills in post convection and expect to see potential for
IFR cigs for the morning hours Thursday. Greatest likelihood for
lower ceilings will be in KSBN with influence of flow off of Lake
MI.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
INZ003>009-012>018-020-022>027-032>034.
MI...Heat Advisory until 8 PM EDT this evening for MIZ077>081.
OH...Heat Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
015-016-024-025.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Lewis
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 3, 2:33 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 233 PM EDT Wed Aug 3 2022 INZ004>008-012>016-020-MIZ078>081-041845- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-White-Cass MI-St. Joseph MI-Branch-Hillsdale- 233 PM EDT Wed Aug 3 2022 /133 PM CDT Wed Aug 3 2022/ ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... ...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are low chances for thunderstorms during the afternoon hours Thursday through Monday. Heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed for late this afternoon into early this evening. INZ009-017-018-022>027-032>034-OHZ001-002-004-005-015-016-024-025- 041845- De Kalb-Whitley-Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding- Putnam-Van Wert-Allen OH- 233 PM EDT Wed Aug 3 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance for thunderstorms late this afternoon into this evening. Wind gusts in excess of 40 mph and heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are low chances for thunderstorms during the afternoon hours Thursday through Monday. Heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-041845- La Porte-Berrien- 233 PM EDT Wed Aug 3 2022 /133 PM CDT Wed Aug 3 2022/ ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... ...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. Dangerous swimming conditions and strong currents are possible this afternoon and evening at Lake Michigan beaches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms are expected through the end of the week. Heavy rain is possible. There are low chances for thunderstorms during the afternoon hours Thursday through Monday. Heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed for this afternoon and early evening. LMZ043-046-041845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 233 PM EDT Wed Aug 3 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Severe Thunderstorm Watch. Severe thunderstorms are possible this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms are possible through the end of the week.
In the hours before
Local storm report, Aug 3, 4:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 PM EDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG MICHIGAN CITY 41.71N 86.88W
08/03/2022 LA PORTE IN EMERGENCY MNGR
MULTIPLE TREES AND POWER LINES DOWN WITHIN
THE CITY.
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:42 PM EDT | Special Marine Warning | IWX | 2 hr | |
| Aug 3, 3:29 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 61 min |
| Aug 3, 4:04 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 56 min |
| Aug 3, 4:12 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Pulaski, Starke | 63 min |
| Aug 3, 4:43 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Pulaski, Starke | 47 min |
| Aug 3, 4:54 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Marshall, Saint Joseph | 43 min |
| Aug 3, 4:58 PM EDT | Special Weather Statement | IWX | White | 47 min |
| Aug 3, 5:14 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Pulaski, White | 46 min |
| Aug 3, 5:23 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall | 30 min |
| Aug 3, 5:30 PM EDT | Special Weather Statement | IWX | Fulton, Kosciusko | 45 min |
| Aug 3, 5:57 PM EDT | Special Weather Statement | IWX | LaGrange, Noble, Steuben | 48 min |
| Aug 3, 6:04 PM EDT | Special Weather Statement | IWX | Cass, Miami | 26 min |
| Aug 3, 6:14 PM EDT | Special Weather Statement | IWX | Whitley | 46 min |
| Aug 3, 6:24 PM EDT | Special Weather Statement | IWX | DeKalb, Noble, Steuben | 51 min |
| Aug 3, 6:30 PM EDT | Special Weather Statement | IWX | Grant, Huntington, Miami, Wabash | 45 min |
| Aug 3, 6:50 PM EDT | Special Weather Statement | IWX | Allen, Whitley | 55 min |
| Aug 3, 5:27 PM EDT | Special Weather Statement | IWX | Defiance, Paulding | 33 min |
| Aug 3, 6:10 PM EDT | Special Weather Statement | IWX | Henry | 35 min |
| Aug 3, 7:15 PM EDT | Special Weather Statement | IWX | Defiance, Fulton, Henry, Williams | 60 min |
| Aug 3, 7:29 PM EDT | Special Weather Statement | IWX | Paulding, Van Wert | 61 min |
| Aug 3, 3:41 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 64 min |
| Aug 3, 5:09 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 51 min |
| Aug 3, 6:02 PM EDT | Special Weather Statement | IWX | Branch, Hillsdale | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.